Georgia, 2004Damaging Wind and Lightning Strike in Georgia, July 26, 2004
July 26, 2004 · NWS FFC · 2 events in 2 counties and zones
1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 26, 8:35 AM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 26, 8:35 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
935 AM EDT MON JUL 26 2004
.UPDATE...
QUICK UPDATE TO REDUCE POPS FOR THE REST OF THE MORNING. WILL CARRY
GOOD CHANCE POPS PORTIONS OF NORTHWEST...CHANCE ELSEWHERE. FEW OTHER
COSMETIC CHANGES.
&&
.PREVIOUS FORECAST...
CURRENT CONVECTION FROM WEST CENTRAL GA TO NORTHEAST GA WILL SLOWLY
DIMINISH IN AREAL COVERAGE...ALTHOUGH THERE WILL BE ENOUGH TO GO
LIKELY OVER WESTERN GA THIS MORNING. ACTIVITY OVER NORTHEAST GA
ALREADY DIMINISHING AND WILL GO WITH CHANCE THERE THIS MORNING.
ACTIVITY WILL INCREASE AGAIN THIS AFTERNOON AS MOISTURE CONVERGES
OVER NORTH AND CENTRAL GEORGIA IN ADVANCE OF THE COLD FRONT. GFS HAS
SLOWED DOWN AND IS NOW MORE IN LINE WITH THE ETA AND BOTH SOLUTIONS
ACCEPTED. COLD FRONT WILL NOT ENTER GA UNTIL TUESDAY AFTERNOON. THIS
WILL KEEP LIKELY POPS IN THE FORECAST TUESDAY AFTERNOON. DRY AIR
PUSHES INTO NORTH GEORGIA TUESDAY NIGHT AND INTO CENTRAL GEORGIA
WEDNESDAY...BUT NOT ENOUGH TO COMPLETELY LEAVE OUT MENTION OF THUNDER
AND WILL ADD A 20 POP WEDNESDAY AFTERNOON CSG-MCN.
NORTH TO NORTHEAST FLOW CONTINUES WEDNESDAY NIGHT/THURSDAY MORNING
WITH DRIER AIR ACROSS THE CWA. THURSDAYS LOWS SHOULD BE VERY SIMILAR
TO WEDNESDAYS LOWS AND HAVE ADJUSTED MINS ON THURSDAY TO COINCIDE
WITH MINS ON WEDNESDAY. OTHERWISE NO CHANGES PLANNED.
&&
.AVIATION...
EXPECT A MIXTURE OF GENERALLY VFR TO MVFR VISIBILITIES THROUGH 14Z
AS SOME PATCHY AREAS OF FOG ARE ACROSS THE AREA. A FEW ISOLATED
AREAS OF IFR CEILINGS ARE ALSO POSSIBLE ESPECIALLY IN AREAS THAT SAW
RAINFALL YESTERDAY AND THIS MORNING. AFTER 14Z EXPECT GENERAL VFR
CONDITIONS WITH SHOWERS AND THUNDERSTORMS STARTING BACK UP AROUND
16Z. PRECIP EXPECTED TO BE NUMEROUS TODAY WITH MOST OF THE AREA
RECEIVING SOME CONVECTION. WINDS MAINLY OUT OF THE S TO SE AT 5 TO
10 KT.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 85 71 85 72 / 70 60 70 30
ATHENS 86 71 85 70 / 60 60 70 30
GAINESVILLE 84 70 83 68 / 70 60 60 30
ROME 85 70 86 67 / 80 60 60 20
COLUMBUS 90 74 88 73 / 60 60 70 30
MACON 91 73 88 72 / 60 50 70 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 26, 11:20 AM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1220 PM EDT MON JUL 26 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-262200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1220 PM EDT MON JUL 26 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...
.SYNOPSIS...
A MOIST AIR MASS REMAINS ACROSS GEORGIA THIS AFTERNOON AHEAD OF A
FRONT STRETCHING FROM LOUISIANA THROUGH MIDDLE TENNESSEE INTO
WEST VIRGINIA. AFTERNOON HEATING ALONG WITH THE VERY MOIST AIR MASS
WILL PROVIDE THE INSTABILITY FOR SHOWERS AND THUNDERSTORMS TO
DEVELOP.
.PRIMARY HAZARD...
DAMAGING WIND GUSTS...FREQUENT CLOUD-TO-GROUND LIGHTNING AND LOCALLY
HEAVY RAINFALL ARE THE MAIN THREAT WITH THUNDERSTORMS THIS
AFTERNOON. SMALL HAIL IS ALSO POSSIBLE. THE BEST CHANCE FOR STRONG
TO SEVERE THUNDERSTORMS WILL BE NORTHWEST OF A LINE FROM LA GRANGE
TO ATLANTA TO GAINESVILLE BETWEEN 2 PM AND 8 PM AND FROM COLUMBUS TO
MACON FROM 4 PM TO 10 PM.
.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...ACROSS PARTS OF NORTH AND CENTRAL GEORGIA...AS DAYTIME
HEATING WILL COMBINE WITH INCREASING MOISTURE. THIS WILL LEAD TO
GREATER INSTABILITY. DEWPOINTS ARE EXPECTED TO RISE INTO THE LOWER
TO MIDDLE 70S. CAPE WILL BE INCREASING TO AROUND 2500 WITH LIFTED
INDICES EXPECTED AROUND -4 TO -5. IN ADDITION...DRY AIR WITHIN THE
MID LEVELS OF THE ATMOSPHERE WILL INCREASE THE CHANCE FOR DAMAGING
WINDS FROM THUNDERSTORMS. MINOR FLOODING WILL ALSO BE POSSIBLE AS
WIND PROFILES FAVOR DEVELOPMENT OF STORMS THAT MOVE OR TRAIN OVER
THE SAME AREA.
.SPOTTER INFORMATION STATEMENT...
WITH MARGINAL POTENTIAL FOR ORGANIZED SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER EMERGENCY
MANAGEMENT AND SPOTTER GROUPS SHOULD STAY TUNED TO WEATHER
INFORMATION INTO THE EVENING.
.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EVERYDAY.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
39
In the hours before
Special weather statement, Jul 26, 12:27 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
127 PM EDT MON JUL 26 2004
GAZ090-261800-
127 PM EDT MON JUL 26 2004
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN CHATTAHOOCHEE COUNTY UNTIL 200 PM EDT...
AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JAMESTOWN...MOVING NORTHEAST AT 5 MPH.
RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY
200 PM EDT.
Thunderstorm Wind, Muscogee
- When
- July 26, 12:45 PM EST to 1:00 PM EST
- Where
- Muscogee County, Columbus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 32.483, -84.967
Columbus TV Station Channel 9 reported that a number of trees were either split or uprooted by strong thunderstorm winds in an area 10-20 city blocks wide. Most of the damage was in the Country Club area at Cherokee Avenue.
Lightning, Murray
- When
- July 26, 10:00 PM EST
- Where
- Murray County, Chatsworth
- Property damage
- $40,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
The Daily Citizen newspaper of Dalton reported that lightning struck the radio tower of the county's 911 center causing extensive damage to radio and electronic equipment at the facility. Two antennas were damaged, two dispatch consoles, security cameras, computer equipment, and a backup generator. Two vehicles adjacent to the building were damaged by debris from antennas which fell during the lightning strike.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, July 26, 20041 death · 2 injured · 1 event
- Flash Flood in West Virginia, July 26, 2004$900,000 · 1 event
- Flash Flood in Alabama, July 26, 2004$500,000 · 1 event
- Flash Flood in Alabama, July 26, 2004$75,000 · 1 event
- Flash Flood in North Carolina, July 26 to 27, 2004$50,000 · 1 event
- Damaging Wind in Alabama, July 26, 2004$15,000 · 55 kt wind · 1 event
- Flood in Texas, July 26, 20041 event
- Flood in Pennsylvania, July 26, 20041 event
- Flood in Pennsylvania, July 26, 20041 event
- Flood in Pennsylvania, July 26, 20041 event
- Hail in Idaho, July 26, 20040.75 in hail · 1 event
- Flash Flood in Alabama, July 26, 2004$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415462, 5415463.